Record of Investigation into Death (Without Public Inquest)

Coroners Act 1995
Coroners Rules 2006
Rule 11
These findings have been partially de-identified by direction of the Coroner pursuant to S.57(1)(c) of the Coroners Act 1995

I, Stephen Raymond Carey, have investigated the death of

'Mr W'

WITHOUT HOLDING AN INQUEST

Find that:

a) The identity of the deceased is 'Mr W' who died at West Moonah on 23 August 2012.
b) 'Mr W' was born in Hobart in  1980  and was aged 31 at the time of his death.
c) 'Mr W' was unemployed.
d) 'Mr W' died as a result of mixed drug toxicity (Oxycodone, Morphine, Alprazolam and Paracetamol).

Circumstances Surrounding the Death:

The investigation has indicated that 'Mr W' has a long history of using and abusing illicit drugs.  In the latter part of his life he was a heavy intravenous drug user with drugs including Oxycodone, Morphine, Alprazolam and Methamphetamine.

'Mr W' was on the Opioid Pharmacotherapy Program over a number of years commencing in 2003.  Since 2008 he was under the care of the Alcohol and Drug Services but left the program in 2012 with his last dose of Methadone being prescribed on 12 January 2012.  At the latter stages of being on this program 'Mr W' was receiving Suboxone as part of the Program.  There are no reports with the Department of Health and Human Services of the prescription of any reportable medications (Schedule 8 narcotic substances) to 'Mr W' since January 2012.  There are no reports of Alprazolam being prescribed to 'Mr W'.  It is therefore apparent that the pharmaceutical products being used by 'Mr W' in the period leading up to his death were acquired by him without legal authority.

A report received from 'Mr W's' treating doctor, Dr Laws, shows that for at least 18 months prior to his death 'Mr W' had unsuccessfully attempted to obtain opiate medication and has also required treatment for infected needle sites.  Dr Laws attempted on many occasions to counsel 'Mr W' as to his obvious illicit drug use, but apparently without success.  There had been some issues in the past including a falling out for a period of time with his long-term partner, 'Ms A' and also the loss of his employment which caused 'Mr W' some emotional concern.  However in the period immediately prior to his death there is no indication that 'Mr W' was psychologically or emotionally affected by these issues, he had recommenced his relationship with 'Ms A' and there was no indication that he in any way harboured thoughts or the intention to self-harm.

On the night of 22 August 'Mr W'  is reported to have been in high spirits and was acting normally when seen both my his partner, 'Ms A', and their house mate, 'Ms P'.  That night 'Mr W' mixed Morphine and Xanax.  'Mr W' has then injected half of this mixture and 'Ms A' has used the other half.  This occurred around 9.00 pm.  'Ms A' fell asleep and 'Mr W', a short time after midnight, woke her up and indicated that he was going to another room to play the computer for a while.  At 6.40 am on 23 August 2012 'Ms A' located 'Mr W' lying face down on the floor between the kitchen and the lounge room.  There was a blood stain on the couch and the floor as well as a used syringe at 'Mr W' feet.  'Ms A' commenced CPR, Tas Ambulance Services were contacted and they attempted to continue a more intensive CPR, however they were unable to identify a vein suitable for the admission of medication.  The CPR endeavours were discontinued after 21 minutes as 'Mr W' was unresponsive.

At autopsy the toxicology report showed that 'Mr W' died as a result of mixed drug toxicity.  However significant contributing factors were foreign body granulomatous reaction of the lungs and chronic hepatitis.  The autopsy also revealed that 'Mr W' had recent needle puncture injuries of the bilateral forearms.  Microscopic sections of lung reveal florid foreign crystalline material within clusters of histiocyts (foreign body granulomas) that occur when tablets were crushed and injected intravenously.  Micro crystalline cellulous used to bind tablets is insoluble and the crystals become trapped within the lungs and other organs.  The foreign body granulomas decrease lung function and increase the risk of death due to the central nervous system depressant effect of medications.

There was clear evidence that 'Mr W' had a long history of using crushed tablets to inject intravenously.

Comments and Recommendations:

This is yet another case seen all too often where persons addicted to illicit drugs, turn to the practice of crushing opioid and other pharmaceuticals and injecting those intravenously.  This practice will lead to significant physical harm and even death.  I am well aware that the appropriate authorities publicise these risks and I can merely support the maintenance of this public health campaign.

Before concluding I wish to convey my sincere condolences to the family of 'Mr W'.

Dated: 28 day of March, 2013 in Hobart the state of Tasmania

 

Stephen Raymond Carey
CORONER